Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 109, NWS Sioux Falls, SD

June 21, 2002McCook County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2002, 7:01 AM CDT for McCook County, Minnehaha County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2002, 7:01 AM CDT (12:01 UTC)
Expired
Jun 21, 2002, 7:45 AM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties McCook County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 39 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:03 AM CDTHail 0.75Montrose, SD
Jun 21, 7:30 AM CDTHail 0.75Buffalo Trading Post, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 211201
SVRFSD
SDC087-099-211245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 AM CDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 745 AM CDT

* AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MONTROSE...OR ABOUT 10 MILES EAST OF
  SALEM...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLTON AROUND 735 AM CDT

QUARTER SIZE HAIL WAS REPORTED AT 658 AM AT 1 WEST OF MONTROSE

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4375 9735 4359 9722 4375 9678 4385 9715

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:20 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 21, 3:20 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT FRI JUN 21 2002

MODELS ARE IN GENERAL AGREEMENT ON THE MAJOR FEATURES. GENERALLY
USED A BLEND OF THE ETA/AVN FOR SHORT TERM TIMING OF THUNDERSTORMS
TODAY AND TONIGHT. STATIONARY FRONT ACROSS NORTHERN NE AND CENTRAL
IA SHOULD LIFT NORTH INTO SD AND NORTHWEST IA TODAY. DIURNAL HEATING
AND AN UPPER LEVEL WAVE MOVING ACROSS THE WARM FRONT SHOULD PROVIDE
SCATTERED THUNDERSTORMS FOR THE CWA TODAY INTO TONIGHT. TIMING IS
TRICKY AS MODELS PUT A LOT OF EMPHASIS ON THIS MORNING...BUT BEST
INSTABILITY OCCURS DURING THE AFTERNOON AND EARLY EVENING. SPC
OUTLOOK FOR SEVERE WEATHER LOOKS FINE. WITH THE WARM FRONT EXPECTED
TO LIFT INTO NORTHERN SD TONIGHT...UPPER LEVEL CAP SHOULD LIMIT ANY
THUNDERSTORM CHANCES FOR SATURDAY...WITH ONLY LOW POPS FOR SATURDAY
NIGHT. NEXT WAVE MOVING THROUGH THE UPPER LEVELS SHOULD PROVIDE A
CHANCE OF THUNDERSTORMS FOR SUNDAY AND SUNDAY NIGHT. ONLY MINOR
VARIATIONS OF A FEW DEGREES FROM THE MOST GUIDANCE TEMPERATURES.

.FSD...NONE
  UMLAND

In the hours before

Local storm report, Jun 21, 7:01 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 AM CDT FRI JUN 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    1 W MONTROSE              SD   1 INCH HAIL
06/21/02   MCCOOK                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:13 AM CDTSevere Thunderstorm WarningFSDKingsbury32 min
Jun 21, 6:35 AM CDTSevere Thunderstorm WarningFSDMcCook25 min
Jun 21, 8:40 AM CDTSevere Thunderstorm WarningFSDLake, Miner35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.